The Diabetes Forum Support Community For Diabetics Online

The Diabetes Forum Support Community For Diabetics Online (https://www.diabetesforum.com/forum.php)
-   Diabetes Treatment (https://www.diabetesforum.com/diabetes-treatment/)
-   -   Dr. gave me meds for 6.3 A1c (https://www.diabetesforum.com/diabetes-treatment/7529-dr-gave-me-meds-6-3-a1c.html)

Maltmom 12-02-2011 00:02

Dr. gave me meds for 6.3 A1c
 
and I'm thrilled! This was a new endo that prescribed it; two other Dr's told me they would not prescribe meds until my numbers were 7.0 or higher. This Dr. told me his goal is to have his patients under 6.0. Woo-hoo! I don't understand why other Dr.'s don't understand that if my numbers are lower long term, I will be healthier longer.

The bad news is that he prescribed Metformin ER. I was taking this med about a year ago but stopped it when I started losing large amounts of hair. I told the new endo this, he disagreed it was the cause of hair loss, but thought it was fair if I stopped taking the med again if I had the same problem.

I was told to take 1000 mg. in the morning before any food. Does that seem right? I know it's the ER version, but that's different than what I did last time.

smorgan 12-02-2011 01:16

Personally, I wouldn't touch any med with an A1C of 6.3 until I tried other things. I guess I agree more with your first doctor depending on what else he told you to do. Mine was 10.7 just over two years ago and I got to 5.1 in the first years without any medication. Are you already taking other steps to control BG or just meds?

Maltmom 12-02-2011 01:54

Quote:

Originally Posted by smorgan (Post 66336)
Personally, I wouldn't touch any med with an A1C of 6.3 until I tried other things. I guess I agree more with your first doctor depending on what else he told you to do. Mine was 10.7 just over two years ago and I got to 5.1 in the first years without any medication. Are you already taking other steps to control BG or just meds?

I've been taking oral steroids for almost 2 years for another health issue and it really plays havoc with my BG. I have to eat an almost no carb diet for my numbers to look good. I'm glad for any help I can get to reduce my numbers, at least as long as I'm on steroids.

Wink 12-02-2011 01:58

I've got a different perspective.

I was diagnosed very early and I can control my numbers without Metformin but after discussing with my doc and doing some research, I have agreed to take a small dose (500 mg once a day). The studies show that beginning Metformin immediately at diagnosis extends the time period that Metformin will be effective and extends the function of the pancreas. Going with diet and exercise alone makes your pancreas work harder and wears it out quicker. Beginning Met after your pancreas has substantial damage makes the Met work harder. Together they protect each other and keep both working for a longer period of time.

However, if you have extreme side effects after a reasonable adjustment time, you would want to rethink it.

jwags 12-02-2011 02:27

I take 2550 mg of the regular metformin. I never take it with food. I have no problems with it. The only time I had issues with hair falling out was when I was on a statin and had a bad reaction. I started to take Biotin and use Biotin shampoo and hair regrew very thick. Sometimes we automatically assume metformin may cause something when it really is a deficiency in our diet. My HbA1c is 5.3 and I continue to use metformin.

tony0611 12-02-2011 05:55

Quote:

Originally Posted by Maltmom (Post 66328)
and I'm thrilled! This was a new endo that prescribed it; two other Dr's told me they would not prescribe meds until my numbers were 7.0 or higher. This Dr. told me his goal is to have his patients under 6.0. Woo-hoo! I don't understand why other Dr.'s don't understand that if my numbers are lower long term, I will be healthier longer.

The bad news is that he prescribed Metformin ER. I was taking this med about a year ago but stopped it when I started losing large amounts of hair. I told the new endo this, he disagreed it was the cause of hair loss, but thought it was fair if I stopped taking the med again if I had the same problem.

I was told to take 1000 mg. in the morning before any food. Does that seem right? I know it's the ER version, but that's different than what I did last time.

My doctor also does not believe that metformin can cause hair loss. It's more than a coincidence that my hair loss started from a few days after I started metformin. I am hoping to reduce my HbA1c further and get my doctor to reduce my metformin

Maltmom 12-02-2011 16:31

My first endo thought I was nuts for suggesting the MetF was the cause of my hair loss but my primary care Dr. agreed with me. He said for women with PCOS (polycystic ovarian syndrome), one of the drugs that can be prescribed is MetF because is stops the excessive hair growth that many women suffer.

I'm a human guinea pig and I'll gladly take this med to see if it lowers my numbers (last time it didn't) but I'll stop it asap if I start losing hair again.


All times are GMT +1. The time now is 22:50.

Powered by vBulletin®
Copyright ©2000 - 2020, vBulletin Solutions, Inc.
Search Engine Optimization by vBSEO
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2020 DragonByte Technologies Ltd.
User Alert System provided by Advanced User Tagging v3.1.0 (Pro) - vBulletin Mods & Addons Copyright © 2020 DragonByte Technologies Ltd.